The Anaphylaxis Campaign is saddened to learn of the death of talented young tennis player Sadie Bristow, a 9-year-old from Canterbury, following a tragic accident in August this year as a result of a severe allergic reaction. Sadie Bristow was known to have a milk allergy and nut allergy and have asthma and eczema.
Our general advice on managing a severe allergy is:
Carrying your medication
If you have been prescribed treatments for your allergy — such as injectable adrenaline — the golden rule is, carry it everywhere at all times, with no exceptions. It’s important to make sure others are aware of what to do when a reaction occurs, such as relatives and close friends.
If you have asthma as well as allergies, your asthma should be well controlled. Poorly-controlled asthma will raise the chances of any allergic reaction being severe. If your asthma needs more treatment than usual, you should take extreme care to avoid those foods or substances that might cause a reaction. You will also need to discuss your asthma with your GP.
If you suspect a reaction is serious or becoming serious, use your injector immediately, any delay could be extremely serious. Dial 999 or get someone else to do it. Immediately after your adrenaline has been administered, you will need to get to hospital because the symptoms can return and you may need further treatment.
Symptoms to look out for:
Children may appear weak and ‘floppy’. Swollen lips and/or eyes, itchy skin or a rash like hives, wheezing and finding it hard to breathe or speak, feeling faint, dizzy or confused, vomiting or having diarrhoea are just some of the symptoms of severe allergy and need immediate action. This is by no means a full list of symptoms, so always speak to your doctor about what you should watch out for.
Sometimes there are other factors that on the day can increase the severity of your reaction. These are called co-factors and these can include exercise, feeling unwell with a viral illness, alcohol and tablets, such as some painkillers.
For some people with allergies, more serious reactions such as anaphylaxis may only occur if they have eaten a specific food, or taken the medication to which they are allergic, then they exercise. People with asthma and allergies are known to be more at risk of severe reactions than those without.
Lynne Regent, Chief Executive of the Anaphylaxis Campaign, said:
“We are deeply saddened to learn about the death of Sadie Bristow as a result of this tragic incident. Our heartfelt condolences go out to Sadie’s family and friends at this difficult time. Sadly, we also know teenagers and young people are a particular at risk group.
“We continue to highlight our advice for all people living with allergies or intolerances to always carry two adrenaline auto-injectors if prescribed, ensure that you have well managed asthma and for people with food allergies, they must read the ingredient list every time they buy a product, even if they have bought it before.
“We would welcome anyone with an interest in managing allergies to become a member of the Anaphylaxis Campaign to receive information, advice as well as our personalised alerts, factsheets and our online courses.”
If you have any concerns or questions, please contact our helpline team at [email protected] or call 01252 542 029.
For further information, please contact our press office via [email protected] or call 01252 893 862.